Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Columbia, SC

November 11, 2002Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Nov 11, 2002, 7:50 AM EST for Richland County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 7:50 AM EST (12:50 UTC)
Expired
Nov 11, 2002, 8:45 AM EST
In force
55 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 19 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 8:12 AM ESTThunderstorm Wind 50 EColumbia, SCSKYWARN spotter reported siding ripped from part of a home in the Summit subdivision
Nov 11, 8:20 AM ESTThunderstorm Wind 70 EBlythewood, SCTV stations reported a mobile home severely damaged from a downburst.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 5:40 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS52 KCAE 111250
SVRCAE
SCC079-111345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
749 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 AM EST.

* AT 745 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF IRMO..MOVING EAST AT 45
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    DENTSVILLE.
    ARCADIA LAKES.
    FOREST ACRES.
    WOODFIELD.
    COLUMBIA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3424 8134 3409 8122 3380 8064 3422 8091

CDL/GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 4:02 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 11, 4:02 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EST SUN NOV 10 2002

IMMEDIATE CONCERN IS SEVERE WEATHER THREAT FOR THIS MORNING. SQUALL
LINE CURRENTLY STRETCHED FROM MOUNTAINS SOUTHWEST INTO LOWER
MISSISSIPPI VALLEY...AND COVERED BY TORNADO WATCH BOXES. SOME
THUNDERSTORMS DEVELOPING AHEAD OF IT ACROSS PORTIONS OF CENTRAL
ALABAMA AND GEORGIA. APPEARS BEST THREAT FOR SEVERE WEATHER THIS
MORNING WILL BE ACROSS OUR NORTH AND WEST...WITH STRONGER UPPER
JET/UPPER VORT ENERGY...AND AXIS OF STRONGEST LOW LEVEL JET. TORNADO
WATCH JUST ISSUED FOR OUR NORTHERN AND WESTERN COUNTIES. THOSE LOW
LEVEL WINDS APPEAR TO BE STRONG ENOUGH TO MENTION BREEZY WITH LAKE
WIND ADVISORY THIS MORNING...DIMINISHING THIS AFTERNOON.
OTHERWISE...APPEARS MAIN COLD FRONT TO MOVE INTO REGION LATER THIS
AFTERNOON/EVENING...WITH WEAKENING LOW LEVEL JET AND BETTER
INSTABILITIES ACROSS THE EAST AND SOUTH FA. FRONT APPEARS TO SLOWLY
MOVE SOUTH THROUGH FA OVERNIGHT AND STALL THERE OR NEAR COAST
TUESDAY. SURFACE LOW TO DEVELOP AND TRACK ALONG FRONT
TUESDAY...EASTERN/SOUTHERN FA CLOSE ENOUGH TO FRONT/WARM SECTOR TO
MENTION CHANCE THUNDER THERE. STRONG UPPER TROUGH PASSES THROUGH
WEDNESDAY MORNING...WILL MAINTAIN SLIGHT SHOWER CHANCES EARLY.

FIRE WX COORD (MIX HT/XPRT WND)...
TOD...3500/SW25
TUE...2000/NW10

CAE   79  61  64  49 /  80  80  80  80
AGS   79  61  64  49 /  80  80  80  80
SSC   80  61  67  49 /  70  80  80  80
OGB   81  63  68  49 /  70  80  80  80

.CAE...
GA...TORNADO WATCH UNTIL 14Z GAC073-181-189-245
     LAKE WIND ADVISORY ALL ZONES THIS MORNING
SC...TORNADO WATCH UNTIL 14Z SCC037-039-057-065-071-081
     LAKE WIND ADVISORY ALL ZONES THIS MORNING
Hazardous weather outlook, Nov 11, 6:00 AM EST, 1 hour 50 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS MORNING.
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.
ISOLATED TORNADOES ARE POSSIBLE. ADDITIONAL STORMS WILL LIKELY
REDEVELOP MAINLY OVER EASTERN COUNTIES THIS AFTERNOON AND EARLY
EVENING. SOME OF THESE COULD ALSO BE SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES TODAY AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED FROST WILL BE POSSIBLE THURSDAY MORNING.

RCC

In the hours before

Special weather statement, Nov 11, 6:10 AM EST, 1 hour 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111700-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EST MON NOV 11 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

A COLD FRONT WILL APPROACH FROM THE WEST SLOWLY TODAY. THE FRONT
WILL MOVE EAST THROUGH THE AREA TONIGHT. STRONG LOW LEVEL WINDS
COMBINED WITH A TURNING OF WINDS ALOFT THIS MORNING WILL RESULT IN
SCATTERED SEVERE WEATHER WITH THE POTENTIAL FOR A FEW TORNADOES.
SURFACE INSTABILITY WILL BE WEAK TO MODERATE. SCATTERED
THUNDERSTORMS OCCASIONALLY IN SHORT LINES WILL MOVE EAST THIS
MORNING. SOME REGENERATION OF THUNDERSTORMS IS LIKELY THIS AFTERNOON
INTO THE EARLY EVENING PRIMARILY OVER EASTERN COUNTIES. SOME OF
THESE COULD ALSO BE SEVERE.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 5:27 AM ESTTornado WarningCAEMcCormick33 min
Nov 11, 6:11 AM ESTTornado WarningCAEMcCormick49 min
Nov 11, 6:36 AM ESTTornado WarningCAENewberry54 min
Nov 11, 7:05 AM ESTSevere Thunderstorm WarningCAEEdgefield55 min
Nov 11, 7:07 AM ESTSevere Thunderstorm WarningCAELancaster38 min
Nov 11, 7:12 AM ESTTornado WarningCAESaluda48 min
Nov 11, 7:20 AM ESTSevere Thunderstorm WarningCAEFairfield40 min
Nov 11, 7:26 AM ESTTornado WarningCAENewberry64 min
Nov 11, 7:26 AM ESTTornado WarningCAENewberry64 min
Nov 11, 7:37 AM ESTSevere Thunderstorm WarningCAELexington53 min
Nov 11, 7:59 AM ESTSevere Thunderstorm WarningCAELancaster46 min
Nov 11, 8:03 AM ESTSevere Thunderstorm WarningCAEFairfield27 min
Nov 11, 8:07 AM ESTSevere Thunderstorm WarningCAEFairfield23 min
Nov 11, 8:14 AM ESTSevere Thunderstorm WarningCAEKershaw46 min
Nov 11, 8:26 AM ESTSevere Thunderstorm WarningCAEChesterfield64 min
Nov 11, 8:49 AM ESTSevere Thunderstorm WarningCAESumter56 min
Nov 11, 8:53 AM ESTSevere Thunderstorm WarningCAELee52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.